MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 7 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 7 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100470
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/28/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a tha surgery was performed on (b)(6) 2022, the patient experienced a fracture of the polarstem stem std ti/ha 7 non-cem.This adverse event was treated by a revision surgery on (b)(6) 2025, in which a polarstem stem std ti/ha 7 non-cem was exchanged for a mrs stem of enovis.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the complaint devices used in treatment were returned for investigation.A visual evaluation of the device was conducted, and it was concluded that the devices have been returned completely, but the polarstem is fractured at the proximal neck.The oxonium ball head is still connected to the proximal neck fragment.Both fracture surfaces look scratched and stained from dried body fluids.The polarstem shows good signs of osteointegration.Bone like residues across the whole stem are visible.Additionally, an extractor screw tip fragment is stuck in the distal stem.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with similar a failure mode.A review of past escalation actions found no events applicable to this complaint.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (81114321 rev.B) states break of the component as a ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.Product drawings and inspection instruction were reviewed.No indication was detected which could have contributed to the reported failure mode.An assessment of material characteristics was performed about two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores, inclusions or elemental inhomogeneities which could have initiated or enhanced crack growth, could be observed on the fracture surface.Both discolorations and scratches are present on both implant fragments, probably originating from use of electrical scalpel and stainless-steel instruments during explantation surgery.The available medical documentation was reviewed.Based on the limited information provided a clinical root cause for the reported fractured polarstem cannot be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be retained.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Additional information: b5: describe event or problem ; d10: concomitant medical products and therapy dates.
 
Event or Problem Description
It was reported that, after a tha surgery was performed on (b)(6) 2023, the patient experienced a fracture of the polarstem stem std ti/ha 7 non-cem.This adverse event was treated by a revision surgery on (b)(6) 2025, in which a polarstem stem std ti/ha 7 non-cem was exchanged for a mrs stem of enovis.Patient's current health status is unknown.

Brand Name
POLARSTEM STEM STD TI/HA 7 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23831484
Report Number9613369-2025-00156
Device Sequence Number9030659
Product Code LZO
UDI-Device Identifier07611996118612
UDI-Public7611996118612
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75100470
Device Lot NumberC2146310
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/28/2025
Supplement Date Received by Manufacturer01/28/2026
03/23/2026
Initial Report FDA Received Date12/17/2025
Supplement Report FDA Received Date02/10/2026
03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71332535, 21JB01423.; 71335560, 19BM12430.; 71335760, 22BM19194.; 71335764, 22HM13120.; 71343612, 22DM16613.; 71343612, 22DM16613.; 71352364, 20JM00974.; 71354502, 22EM02598.; 71354503, 21LM08116.; 71354503, 22EM02600.; 71354504, 21LM06299.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age60 YR
Patient SexMale
Patient Weight100 KG